[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.194.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 28,341
Citations 0
JAMA Dermatology Patient Page
December 2017

Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis

JAMA Dermatol. 2017;153(12):1344. doi:10.1001/jamadermatol.2017.3957

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are caused by a reaction of the body’s own immune system.

Both SJS and TEN are hypersensitivity reactions, which means that the immune system reacts in a way that harms the body. The damage is primarily to the body surfaces, with painful red spots and blisters forming on the skin, eyes, mouth, genitals, and airways. Internal organs such as the liver, lungs, and kidneys may also be injured. The skin damage in SJS is less widespread than in TEN. In adults, the trigger is usually a medication. If the medication is taken again, the reaction may happen again. Both SJS and TEN can be fatal, and scarring may cause permanent damage to the eyes or genitals.

×